Hail, Fallon
- When
- July 10, 1:30 PM MST
- Where
- Fallon County, 6.97 mi S of Plevna
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -104.500
A spotter reported broken windows in the home, as well as trees stripped of their leaves.
Another strong upper level disturbance combined with unstable conditions at the surface resulted in a round of severe thunderstorms across mainly Fallon County in the Billings Forecast Area during the afternoon of the 6th. Large hail and funnel clouds along with multiple small spin-up tornadoes were reported with these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Another strong upper level disturbance combined with unstable conditions at the surface resulted in a round of severe thunderstorms across mainly Fallon County in the Billings Forecast Area during the afternoon of the 6th. Large hail and funnel clouds along with multiple small spin-up tornadoes were reported with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 1:14 PM MST, 16 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
214 PM MDT SUN JUL 10 2016
.SHORT TERM...valid for Mon...
Dynamic evolution taking place over the forecast area this
afternoon. A cold pool had developed over NE MT sending gusty NW
winds into the NE forecast area. Mesoanalysis showed low-level
frontogenesis along the leading edge of the convection into the
cold pool area. Thus it appears the cold front was trying to
develop E of KBIL. RAP hangs the front up around the SE corner of
the area around 00Z. Due to early convection and extensive cloud
cover, the MUCAPES were 500 j/kg or less over the majority of the
area. Over far SE MT, however, MUCAPES were around 3000 j/kg due
to moist SE flow. Dewpoints were in the upper 50s to lower 60s in
this area. So, best chances for severe weather were in the SE. The
cloud cover however, may limit the extent of severe potential in
this area. Will have a severe thunderstorm watch until 03Z.
Jet divergence will move north during the evening and more
divergence will affect the western zones overnight as the jet
rotates around the low into eastern MT. The upper low and
accompanying q-vector convergence will move through the region
tonight. The low will lift NE Mon. into Mon. night with q-vector
convergence across the N on Monday. Will have high PoPs this
evening with lower PoPs overnight. The west will have a good
chance of precipitation overnight. Kept relatively high PoPs over
the area on Monday with just a slight chance of afternoon thunder.
Airmass will be cooler and soundings showed a lot of wind
potential with the GFS showing more wind than the WRF. Kept Monday
windy, but no wind highlights needed due to sounding differences
and upward motion. Moisture will lift NE Mon. night with
decreasing precipitation chances from SW to NE. Still expect a few
inches of snow in the higher elevations through Mon. morning.
Arthur
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...Sun...
Latest models runs did not present any major changes. Given the
ongoing weather, not major changes made to the forecast. Only
blended towards current consensus guidance. Reimer
PREVIOUS DISCUSSION
Upper level low will be well on its way out to start the day on
Tuesday. Confluent flow aloft and subsidence will lead to a
pretty nice July day with mostly sunny skies and temperatures in
the upper 70s on Tuesday. Can't rule out a stray shower overnight
and into Wednesday as weak disturbance passes overhead.
Temperatures slowly warm up through the remainder of the week with
mostly quiet conditions and little chances for rain. A few small
ripples of energy could create a chance for an afternoon shower or
thunderstorm each day so left a slight chance for showers and
thunderstorms each afternoon through the end of the week. Warmer
temperatures, and a chance for thunderstorms, are possible by the
weekend in advance of another pacific trough. Dobbs
&&
.AVIATION...
VFR conditions will prevail over the region the next 24 hours.
Thunderstorms could produce brief localized MVFR/IFR conditions
mainly east from MLS. Additionally, wind gusts of 50 to 60 knot
and large hail are also possible. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 054/070 054/080 056/082 056/086 057/086 058/085 058/087
56/T 11/U 22/W 11/B 12/T 22/T 21/U
LVM 047/067 042/076 045/080 045/084 046/084 048/083 047/084
78/T 12/T 22/W 11/B 13/T 32/T 21/B
HDN 051/073 052/081 054/084 054/088 055/088 056/087 056/089
86/T 11/U 11/B 11/B 12/T 22/T 21/U
MLS 056/071 058/079 056/083 057/086 059/087 060/087 060/088
96/T 42/T 11/B 11/B 12/T 22/T 21/B
4BQ 056/076 056/082 055/084 056/087 057/088 059/089 059/089
53/T 21/N 11/B 11/B 22/T 22/T 21/B
BHK 056/073 054/077 052/079 053/084 054/084 056/085 058/086
73/T 42/T 11/B 12/T 22/T 22/T 21/B
SHR 050/072 048/081 050/082 051/086 052/087 054/087 054/088
53/T 11/U 12/T 11/B 12/T 22/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 368 in effect until 9 PM MDT this
evening FOR ZONES 32-33-36-37.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 219 PM MDT SUN JUL 10 2016 MTZ028>042-056>058-063>068-WYZ098-099-111030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 219 PM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONGER WEATHER SYSTEM WILL MOVE THROUGH THE REGION THROUGH THIS EVENING...BRINGING SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...FOR CUSTER...FALLON...POWDER RIVER AND CARTER COUNTIES. HOT AND DRY CONDITIONS WITH A COLD FRONTAL PASSAGE WILL AFFECT SOUTHEAST MONTANA THIS AFTERNOON AND INTO THE EVENING POSSIBLY CREATING DANGEROUS FIRE CONDITIONS. COOL TEMPERATURES WITH POSSIBLE SNOW WILL AFFECT THE HIGH ELEVATIONS TONIGHT...THIS INCLUDES THE BEARTOOTH PASS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOL TEMPERATURES WITH POSSIBLE SNOW WILL AFFECT THE HIGH ELEVATIONS MONDAY MORNING...THIS INCLUDES THE BEARTOOTH PASS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1029 AM MDT SUN JUL 10 2016
MTZ034-039-056-101700-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT-
1029 AM MDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1028 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JOLIET...OR 14 MILES SOUTHEAST OF COLUMBUS...MOVING NORTHEAST AT
35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOLIET...ROCKVALE...SILESIA...EDGAR...BOYD AND PARK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4535 10905 4548 10923 4577 10891 4569 10890
4568 10888 4566 10888 4564 10886 4564 10884
4561 10884 4563 10878 4555 10880 4555 10877
4553 10876 4552 10875
TIME...MOT...LOC 1628Z 225DEG 29KT 4547 10907
REIMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1214 PM MDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PLEVNA 46.42N 104.52W
07/09/2016 FALLON MT CO-OP OBSERVER
MODERATE SIZED TREE UPROOTED FROM STRONG GUSTY WINDS.
&&
VLSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
149 PM MDT SUN JUL 10 2016
MTZ032-033-102030-
FALLON MT-CUSTER MT-
149 PM MDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES NORTHWEST OF EKALAKA...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLEVNA...ISMAY AND WESTMORE.
LAT...LON 4667 10437 4606 10451 4614 10452 4614 10494
4608 10494 4610 10511 4654 10504 4654 10499
4657 10498 4657 10486 4661 10485 4661 10473
4666 10473 4666 10461 4668 10460 4669 10451
TIME...MOT...LOC 1948Z 209DEG 31KT 4623 10486
REIMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
216 PM MDT SUN JUL 10 2016
MTZ036-038-WYZ099-102115-
POWDER RIVER MT-SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
216 PM MDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHEAST OF SHERIDAN...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
MOORHEAD AND OTTER.
LAT...LON 4486 10672 4513 10680 4518 10645 4518 10628
4520 10628 4527 10577 4500 10572 4499 10602
4489 10602
TIME...MOT...LOC 2015Z 255DEG 32KT 4496 10661
LESTERThe national radar mosaic for the moment the first event began.
9 hail, 4 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A spotter reported broken windows in the home, as well as trees stripped of their leaves.
Wind-driven golf ball size hail broke out windows on the west side of numerous homes in the town of Baker.
Hail up to 2 inches in diameter along with 50 to 60 mph winds occurred at the Baker Airport. The hail was still two to three inches deep on the ground after the storm. Multiple hangers were damaged by the hail and wind. Several hangers received broken window damage. In addition, several vehicles at the airport were severely damaged with some windows of vehicles completely broken. A few of the vehicles were considered total losses.
A skylight was broken.
Multiple small spin-up tornadoes were observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyThe tornado archive for Montana, 2016Warnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643775, 643774, 643770, 643771, 643772, 643773, 646778, 643769, 643994, 643995, 643767, 643768, 643766, 643765, 643764.